Alert archive / California / Wind Advisories in 2019

Wind Advisory 12, NWS Medford, OR

March 4, 2019Siskiyou County, California

NWS Medford, OR issued this wind advisory at Mar 4, 2019, 9:37 PM PST for Siskiyou County, California. It took effect at Mar 5, 2019, 4:00 PM PST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2019, 9:37 PM PST (05:37 UTC)
In effect from
Mar 5, 2019, 4:00 PM PST
Expired
Mar 6, 2019, 1:44 PM PST
In force
22 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2746 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS76 KMFR 050537
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
937 PM PST Mon Mar 4 2019


ORZ021-051700-
/O.CON.KMFR.FZ.W.0007.190305T1100Z-190305T1700Z/
South Central Oregon Coast-
Including the cities of Coos Bay, North Bend, and Reedsport
937 PM PST Mon Mar 4 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
TUESDAY...

* Temperature...29 to 32 degrees in the Warning area.

* Locations include...Coos Bay, Lakeside, Reedsport.

* Impacts...Sensitive vegetation will be damaged or killed if 
  not protected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ081-051700-
/O.NEW.KMFR.WI.Y.0012.190306T0000Z-190307T0000Z/
Central Siskiyou County-
Including the city of Weed
937 PM PST Mon Mar 4 2019

...WIND ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 4 PM PST
WEDNESDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 4 PM Tuesday to 4 PM PST
Wednesday. 

* Winds...South 25 to 35 mph. Gusts to 45 mph

* Timing...Tuesday afternoon into Wednesday afternoon. 

* Locations include...Interstate 5 south of Gazelle and the city
  of Weed. 

* Impacts...Gusty winds will make travel difficult, especially for
  high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
4 follow-up statements
169 
WWUS76 KMFR 051705
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
905 AM PST Tue Mar 5 2019

ORZ021-051815-
/O.EXP.KMFR.FZ.W.0007.000000T0000Z-190305T1700Z/
South Central Oregon Coast-
Including the cities of Coos Bay, North Bend, and Reedsport
905 AM PST Tue Mar 5 2019

...FREEZE WARNING HAS EXPIRED...

The freeze warning has been allowed to expire as temperatures 
have started to warm for the day. 

$$

CAZ081-060515-
/O.CON.KMFR.WI.Y.0012.190306T0000Z-190307T0000Z/
Central Siskiyou County-
Including the city of Weed
905 AM PST Tue Mar 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM PST WEDNESDAY...

* Winds...South 25 to 35 mph. Gusts to 45 mph

* Timing...This afternoon into Wednesday afternoon.

* Locations include...Interstate 5 south of Gazelle and the city 
  of Weed. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
630 
WWUS76 KMFR 052221
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
221 PM PST Tue Mar 5 2019


CAZ081-061230-
/O.CON.KMFR.WI.Y.0012.190306T0000Z-190307T0000Z/
Central Siskiyou County-
Including the city of Weed
221 PM PST Tue Mar 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY...

* Winds...South 25 to 35 mph. Gusts to 45 mph

* Timing...This afternoon into Wednesday afternoon.

* Locations include...Interstate 5 south of Gazelle and the city 
  of Weed. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
275 
WWUS76 KMFR 061259
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
459 AM PST Wed Mar 6 2019


CAZ081-070000-
/O.CON.KMFR.WI.Y.0012.000000T0000Z-190307T0000Z/
Central Siskiyou County-
Including the city of Weed
459 AM PST Wed Mar 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* Winds...South 25 to 35 mph. Gusts to 45 mph

* Timing...Through this afternoon.

* Locations include...Interstate 5 south of Gazelle and the city 
  of Weed. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
981 
WWUS76 KMFR 062144
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
144 PM PST Wed Mar 6 2019



CAZ081-062245-
/O.CAN.KMFR.WI.Y.0012.000000T0000Z-190307T0000Z/
Central Siskiyou County-
144 PM PST Wed Mar 6 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory. 

While breezy, winds do not meet criteria to warrant an immediate
hazard. The wind advisory has therefore been cancelled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 4, 8:03 PM PST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 4, 8:03 PM PST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Medford OR
803 PM PST Mon Mar 4 2019

.DISCUSSION...05/00Z NAM in. 05/00Z GFS in through 78hr.

A wet and occasionally windy pattern will commence Tuesday and
persist into Thursday. Precipitation is also in the forecast
Friday through the weekend, but with lower probabilities and
amounts due to greater uncertainty in the forecast.

A complicated combination of a split flow pattern and a weakening
rex block remains in place this evening. The high portion of the
block is over eastern Alaska and western Canada. The long wave
trough south of the high contains two closed lows at 500 mb...one
near Vancouver Island and the other near 40N 130W.

The most immediate concern is the southern low, which is in the
process of moving back into the westerly flow. It is heading
northwest quickly, and will move onshore into northern California
Wednesday.

The associated warm front and precipitation will move into
Siskiyou/Modoc counties Tuesday morning and spread over the
remainder of the Medford CWA Tuesday afternoon. Snow levels will
initially be 3500 to 4500 feet, though they may be locally lower
in valleys with colder trapped air.

Increasing south winds Tuesday will enhance the upslope flow into
the Mount Shasta area. This will bring heavier precipitation to
the area, which may aid in lowering snow levels to near 3500
feet...putting Mount Shasta City and the nearby passes at Black
Butte on I-5 and Snowmans Summit on CA89 into the snow zone. This
will have an impact, but the heavier amounts will occur higher up.
Winter Storm Warnings are in effect for this area above 4500 feet.
See PDXWSWMFR for details. It will also be windy in the Shasta
Valley as well.

Snow levels will lower to around 2000 feet Thursday morning as
colder air moves into the region on the backside of the upper low,
but precipitation will be diminishing by this time.

The northern low will remain near Vancouver Island into Friday,
and short waves rotating around this low will impact the Pacific
Northwest and northern California. One such wave will move onshore
Thursday afternoon into Thursday evening.

Extended discussion from the Monday afternoon AFD...Thu night 07
Mar through Mon night 11 Mar 2019. A parent low pressure system in
Washington will eject a few short-wave disturbances which will
create lingering showers into the weekend. Snow levels will have
fallen back down to 2000 feet across most of the areas behind the
front, and could dip to some of the west side valley floors,
especially at night. The showers are not expected to be overly
heavy, but some low pass snow will be possible across the west
side valleys as well as for the valley floors east of the
Cascades.

Overall precipitation amounts are not expected to be high--it will
not be like what we saw with the last front. After that, the low
pressure system wants to retrograde westward and southward through
our area in some of the models with other models taking a bit
longer for this to occur. As a result, confidence is low for any
part of the forecast late this weekend into next week and will
need to be watched. The European model is showing this low dip
into southern Oregon along the coast, and could produce some low
elevation snowfall yet again. The GFS has the low move farther
offshore with an overrunning ridge build in for more benign
weather. Either way, another system approaches the Pacific
Northwest on Tuesday, and the forecast will need to be monitored
in the coming days as potential impacts become more clear. -Schaaf

&&

.AVIATION...For the 04/00Z TAFs...VFR conditions will continue
through this evening. Stratus will likely reform in the Umpqua
Basin (including KRBG) late tonight. It is also possible at KMFR,
and have put it in the TAF, but wouldn't be surprised if it doesn't
occur. -Wright/Schaaf

&&

.MARINE...Updated 800 PM PST Monday, March 4, 2019...North winds and
choppy seas will continue through Tuesday night, however, conditions
are not expected to reach advisory criteria. Models are in good
agreement that low pressure will move by to our south Wednesday and
bring increased north winds and seas. All guidance brings conditions
(winds and wind waves) right to the edge of small craft advisory
criteria, but there is also good agreement in the general lack of
swell to further augment the sea state. Therefore, we will opt to
not issue a small craft advisory for Wednesday at this time and just
keep an eye on the models as we get closer. If advisory level
conditions do not materialize on Wednesday, we are unlikely to need
any headlines until Sunday at the earliest when a steep west swell
is expected to arrive. -Wright/Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Warning from 3 AM to 9 AM PST Tuesday for ORZ021.
     Winter Weather Advisory from 4 PM Tuesday to 10 PM PST Wednesday
        for ORZ027>030.

CA...Winter Storm Warning from 4 PM Tuesday to 10 PM PST Wednesday
        above 4500 feet in the for CAZ080-082-083.

Pacific Coastal Waters...None.

15/15/10

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.